Illinois, 2011

Hail in Illinois, May 10, 2011

May 10, 2011 · NWS LSX · 2 events in 1 county or zone

A weak shortwave moved through the region triggering a few showers and thunderstorms. A couple of the storms produced hail with some of the hail an inch in diameter or larger.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A weak shortwave moved through the region triggering a few showers and thunderstorms. A couple of the storms produced hail with some of the hail an inch in diameter or larger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 10, 5:10 AM CST, 6 hours 17 minutes earlier.

Area forecast discussion, May 10, 5:10 AM CST, 6 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
610 AM CDT TUE MAY 10 2011

.DISCUSSION...
/439 AM CDT TUE MAY 10 2011/

WARM FRONT HAS LIFTED N OF THE FORECAST AREA AND CURRENTLY EXTENDS
FROM A SFC LOW OVER SERN SD SE THROUGH NWRN AND E CNTRL IL.
SOUTHERLY WINDS S OF THIS WARM FRONT WILL CONTINUE TO BRING WARM
AND HUMID AIR INTO OUR AREA TODAY THROUGH WEDNESDAY. A MID-UPPER
LEVEL RIDGE CURRENTLY EXTENDING FROM LA N-NE INTO WI WILL MOVE
ONLY SLOWLY EWD. MODELS DEPICT A WEAK SHORTWAVE MOVING NEWD
THROUGH THE SERN HALF OF MO THIS AFTN. COULD NOT RULE OUT ISOLATED
SHOWERS/THUNDERSTORMS AHEAD OF THIS FEATURE MAINLY FROM STL AREA SWD
TODAY...ALTHOUGH THERE ARE NO DISCERNABLE SFC BOUNDARIES TO
INITIATE CONVECTION...THE ATMOSPHERE SHOULD BE CAPPED...AND THE
MODELS DO NOT INDICATE ANY SIGNIFICANT MOISTURE BETWEEN 850 MB AND
700 MB. HIGH TEMPERATURES SHOULD BE EVEN WARMER TODAY THAN
YESTERDAY WITH THE MODELS FORECASTING 850 MB TEMPERATURES OF ABOUT
20-23 DEGREES C ACROSS OUR FORECAST AREA AT 18Z TUE. SHOULD ONLY
BE HIGH LEVEL CLOUDS TO HINDER SOLAR INSOLATION. THESE UNSEASONABLY
WARM MAX TEMPERATURES SHOULD REACH OR EVEN BREAK PREVIOUS RECORD HIGH
VALUES FOR TODAY. SCATTERED SHOWERS AND STORMS ARE EXPECTED
WEDNESDAY AND WEDNESDAY NIGHT AS THE MID-UPPER LEVEL RIDGE BEGINS
TO MOVE E OF THE AREA WITH WEAK SW FLOW SHORTWAVES MOVING NEWD
THROUGH OUR AREA AHEAD OF AN APPROACHING MID-UPPER LEVEL LOW
MOVING SLOWLY NEWD THROUGH SERN CO AND WRN KS. UNSEASONABLY WARM
AND HUMID CONDITIONS WILL CONTINUE WED AND WED NGT...ALTHOUGH
HIGHS ON WED SHOULD NOT BE QUITE AS WARM AS TODAY DUE TO INCREASED
CLOUD COVER AND SLIGHTLY LOWER 850 MB TEMPERATURES. A BETTER
CHANCE FOR SHOWERS AND STORMS ARE EXPECTED FOR THU AND THU NGT AS
THE UPPER LEVEL LOW MOVES EWD INTO NWRN...W CNTRL MO BY 12Z FRI
WITH AN ASSOCIATED SFC LOW MOVING NEWD THROUGH IA THU NGT DRAGGING
A TRAILING CDFNT SEWD THROUGH THE FORECAST AREA...ALTHOUGH THE
MODELS HAVE SOME DIFFERENCES WITH THE TRACK AND TIMING OF THE SFC
LOW AND TRAILNG CDFNT. THERE WILL BE THE POTENTIAL FOR SEVERE
STORMS THU AND THU NGT WITH PLENTY OF INSTABILITY ALONG AND AHEAD
OF THE CDFNT. THE CHANCE OF SHOWERS ALONG WITH A FEW STORMS WILL
CONTINUE ON FRI AND FRI NGT AS THE UPPER LEVEL LOW MOVES ONLY
SLOWLY EWD THROUGH NRN MO. TEMPERATURES AND HUMIDITIES WILL BE
LOWER THOUGH BEHIND THE CDFNT.

GKS

&&

.AVIATION...
/607 AM CDT TUE MAY 10 2011/

LOW LEVEL WIND SHEAR EXPECTED FOR THE NEXT FEW HOURS WITH 45-50KT
LOW LEVEL JET OVERHEAD.

VFR CONDITIONS ARE EXPECTED TODAY...WITH A SCATTERING OF MID
LEVEL/HIGH LEVEL CLOUDS. A FEW SHOWERS WILL BE POSSIBLE THIS
MORNING...BUT WIDESPREAD RAINFALL IS NOT EXPECTED. SOUTHERLY WIND
OF 5 TO 10 KTS WILL GUST TO 20KTS THIS AFTERNOON.

SPECIFICS FOR KSTL...

FEW SHOWERS HAVE POPPED UP IN THE LAST HALF HOUR AS MID LEVEL DECK
HAS OVERSPREAD THE TERMINAL. HAVE ADDED A VCSH TO THE
FORECAST...BUT CHANCES OF ANY MEASURABLE RAIN AT THE TERMINAL
REMAINS QUITE LOW. LOW LEVEL WIND SHEAR WILL END BY 16Z AS MIXING
COMMENCES AND SOUTHERLY WINDS INCREASE AT THE SURFACE.

CVKING

&&

.CLIMATE...

RECORD MAXIMUM TEMPERATURES FOR EARLY THIS WEEK...

                     TUES (5/10)      WED (5/11)
SAINT LOUIS (KSTL)     91/1963          91/1914
COLUMBIA (KCOU)        91/1928          90/1914
QUINCY (KUIN)          92/1928          90/1956

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 10, 4:42 AM CST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
542 AM CDT TUE MAY 10 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111045-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
542 AM CDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE TONIGHT ACROSS
NORTHEAST AND CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE INCREASING THUNDERSTORM CHANCES WEDNESDAY THROUGH
FRIDAY AS A STRONG UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT AS A COLD FRONT APPROACHES AND EVENTUALLY MOVES
THROUGH THE AREA. A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GKS

In the hours before

Special weather statement, May 10, 10:01 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1101 AM CDT TUE MAY 10 2011

ILZ069-070-074-101645-
CLINTON IL-MARION IL-WASHINGTON IL-
1101 AM CDT TUE MAY 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CLINTON...NORTHERN WASHINGTON AND
MARION COUNTIES UNTIL 1145 AM CDT...

AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF BECKEMEYER...OR 6 MILES SOUTH
OF CARLYLE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CENTRALIA...
  SALEM...
  BOULDER...
  SHATTUC...
  IRVINGTON...
  WAMAC...
  CENTRAL CITY...
  SANDOVAL...
  FAIRMAN...
  ODIN...
  HELM...
  OMEGA...
  STEPHEN FORBES STATE PARK...
  POSEY...
  HUEGELY...
  BEAUCOUP...
  HUEY...
  HOYLETON...
  HOFFMAN...
  FERRIN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

GLASS
Local storm report, May 10, 10:44 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1144 AM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     HAIL             GODFREY                 38.97N  90.19W
05/10/2011  E0.25 INCH       MADISON            IL   TRAINED SPOTTER

&&

TRUETT
Local storm report, May 10, 11:03 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1203 PM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HAIL             GRANITE CITY            38.71N  90.13W
05/10/2011  E0.70 INCH       MADISON            IL   TRAINED SPOTTER

&&

TRUETT
Local storm report, May 10, 11:11 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1211 PM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 PM     HAIL             COLLINSVILLE            38.68N  90.00W
05/10/2011  E0.50 INCH       MADISON            IL   TRAINED SPOTTER

            PEA TO ONE-HALF INCH HAIL.

&&

TRUETT
Local storm report, May 10, 11:12 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1212 PM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HAIL             FERGUSON                38.75N  90.30W
05/10/2011  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            SLIGHTLY BIGGER THAN PEA-SIZED HAIL.

&&

TRUETT
Local storm report, May 10, 11:13 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1213 PM CDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 PM     HAIL             TROY                    38.73N  89.89W
05/10/2011  E0.70 INCH       MADISON            IL   TRAINED SPOTTER

            HAIL UP TO DIME SIZED.

&&

TRUETT

The radar

The St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the first event began at 17:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Madison

When
May 10, 11:27 AM CST
Where
Madison County, 0.77 mi NNW of Alton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.911, -90.174

Hail, Madison

When
May 10, 11:28 AM CST
Where
Madison County, Bethalto
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.900, -90.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318359, 318357.